DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20174384

Monitoring adverse drug reactions in patients on TDF+3TC+EFV in a tertiary care hospital in Eastern India: a prospective observational study

Nikhil Era, Shatavisa Mukherjee, Bibhuti Saha, Santanu Kumar Tripathi

Abstract


Background: Recently, the National Aids Control Organisation (NACO) in India advocated and recommended the use of tenofovir, lamivudine and efavirenz as a fixed-dose combination in initiating ART in all future treatment-naïve patients. The present study was thus undertaken to assess the nature and extent of safety concerns with this regime.

Methods: A prospective observational study was carried out in the outpatient setting of nodal ART centre of Eastern India. A total of 242 patients on various ART regimens were studied for suspected ADRs over one year. Adverse event history, medication history and other relevant details were captured. Causality and severity of each reported ADR were duly assessed.

Results: Out of 242 PLHIV put on this regimen, 75 patients did not encounter any adverse reactions during the entire study period. Out of remaining 167 patients who presented with a total of 451 ADRs, maximum ADRs were attributed to various psychiatric disorders which included insomnia, dizziness, drowsiness etc, which were followed by gastrointestinal disorders including anorexia, flatulence, nausea, vomiting etc. Dermatological complications included rashes, itching, SJS, pigmentation of nails, skin hyper pigmentation respectively.

Conclusions: The study enables to obtain information on the pattern of adverse drug reactions associated with treatment naïve PLHIV put on first line antiretroviral regimen comprising of once daily dosing of tenofovir, lamivudine, efavirenz. Need of intensive monitoring for ADRs in ARTs followed with proper patient counselling regarding its nature can lead to better compliance to the therapy.


Keywords


Adverse drug reactions, Efavirenz, HIV, Lamivudine, Tenofovir

Full Text:

PDF

References


International AISA Vaccine Initiative. Available at: https://www.iavi.org/how-to-help/learn/the-hiv-aids-pandemic . Accessed on Oct 24, 2016

HIV/AIDS. World Health Organization. Available at: http://www.who.int/gho/hiv/en/ Accessed on Oct 24, 2016

Lederman MM, Valdez H. Immune restoration with antiretroviral therapies: implications for clinical management. JAMA. 2000;284:223-8.

Chakraborty R. Infections and other causes of death in HIV-infected children in Africa. Paediatr Respir Rev. 2004;5:132-9

Candiani T, Pinto J, Cardoso CA, Carvalho IR, Dias A, Carneiro M, et al. Impact of highly active antiretroviral therapy (HAART) on the incidence of opportunistic infections, hospitalizations and mortality among children and adolescents living with HIV/AIDS in Belo Horizonte, Minas Gerais State, Brazil. Cadernos de Saúde Pública. 2007;23:S414-23.

Molina JM. Efficacy and safety of once-daily regimens in the treatment of HIV infection. Drugs. 2008;68(5):567-78.

Maek-A-Nantawat W, Avihingsanon A, Thainsanguankul W, Wongsabut J, Gorowara M, Ramautarsing R, et al. Safety and efficacy of once-daily single generic fixed-drug combination tablet of tenofovir, lamivudine and efavirenz among HIV-infected Thais. Journal of the International AIDS Society, North America, 15, Nov. 2012.

Naranjo CA, Busto U, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981 Aug;30(2):239-45.

The use of the WHO-UMC system for standardised case causality assessment. Available at: http://who-umc.org/Graphics/24734.pdf. Accessed on May 21, 2016.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992 Sep;49(9):2229-32.

Colebunders R, Verdonck K. Reply to Gonzalez and Everall: Lest we forget: neuropsychiatry and the new generation anti HIV drugs. AIDS. 1999;13:869.

Staszewski S, Morales-Ramirez J, Tashima KT, Rachlis A, Skiest D, Stanford J, et al. Efavirenz plus zidovudine and lamivudine, efavirenz plus indinavir, and indinavir plus zidovudine and lamivudine in the treatment of HIV-1 infection in adults. New England Journal of Medicine. 1999 Dec 16;341(25):1865-73.

Moyle G. Efavirenz: practicalities, considerations and new issues. Int J Clin Pract Suppl. 1999;103:30-4.

SUSTIVATM (efavirenz) capsules, US Prescribing Information. Wilmington, DE: Du Pont Pharmaceuticals Company; 2000.

Fabbriciani G, De Socio GVL, Massarotti M. Antiretroviral Therapy and Adverse Skeletal Effects. Mayo Clinic Proceedings. 2011;86(9):916-7.

Hernandez-Salazar A, de Leon-Rosales SP, Rangel-Frausto S, Criollo E, Archer-Dubon C, Orozco-Topete R. Epidemiology of adverse cutaneous drug reactions. A prospective study in hospitalized patients. Archives of medical research. 2006 Oct 31;37(7):899-902.

Carr A, Samaras K, Chisholm DJ, Cooper DA. Pathogenesis of HIV-1-protease inhibitor-associated peripheral lipodystrophy, hyperlipidaemia, and insulin resistance. The Lancet. 1998 Jun 20;351(9119):1881-3.

Piraccini BM, Iorizzo M, Antonucci A, Tosti A. Drug-induced nail abnormalities. Expert opinion on drug safety. 2004 Jan 1;3(1):57-65.

Dau B, Holodniy M. The Relationship Between HIV Infection and Cardiovascular Disease. Current Cardiology Reviews. 2008;4(3):203-18.

Bennett GJ, Doyle T, Salvemini D. Mitotoxicity in distal symmetrical sensory peripheral neuropathies. Nature reviews Neurology. 2014;10(6):326-36.

Barbaro G. Reviewing the cardiovascular complications of HIV infection after the introduction of highly active antiretroviral therapy. Curr Drug Targets Cardiovasc Haematol Disord. 2005 Aug;5(4):337-43.

Wills TS, Leitz G, Nadler JP, Powers S, Somboonwit C, Vincent A, et al. Anaemia prevalence among HIV patients: antiretroviral therapy and other risk factors. InAntiviral Therapy 2003 Aug;8(4):L89-90.

Buskin SE, Ellis GM, Pepper GG, Frenkel LM, Pergam SA, Gottlieb GS, et al. Transmission Cluster of Multiclass Highly Drug-Resistant HIV-1 Among 9 Men Who Have Sex with men in seattle/king County, WA, 2005-2007. Journal of Acquired Immune Deficiency Syndromes (1999). 2008 Oct 1;49(2):205.

Freercks RJ, Mehta U, Stead DF, Meintjes GA. Haemolytic anaemia associated with efavirenz. Aids. 2006 May 12;20(8):1212-3.